FDA warns that fluoroquinolone antibiotics can cause damage to muscles and nerves

The FDA updated boxed warning will inform patients that the serious side effects of the drugs generally outweigh the benefits for patients with sinusitis, bronchitis and uncomplicated urinary tract infections - if patients have other treatment options. However, why would you prescribe these antibiotics if there are other treatment options? The practical implication of this recommendation is somewhat unclear.

The side effects can involve damage to tendons, muscles, joints, nerves and the central nervous system (CNS). There was an association between fluoroquinolone antibiotic use and disabling peripheral neuropathy in a 2013 study.

Symptoms reported by patients included weakness, numbness, pain, discomfort, burning and tingling. There is also reported risk of cardiovascular disease and tendon rupture.

References:

FDA Requires Stronger Warnings for Antibiotics’ Side Effects - WSJ http://buff.ly/1qi7xv4

Image source: Wikipedia, GNU Free Documentation License.

No comments:

Post a Comment

Blog Widget by LinkWithin